Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 47, NWS Morristown, TN

August 26, 2022Hamblen County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 26, 2022, 8:06 AM EDT for Hamblen County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2022, 8:06 AM EDT (12:06 UTC)
Expired
Aug 26, 2022, 12:00 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Hamblen County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.1 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1578 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 7:23 AM EDT, 43 minutes earlier.

Area forecast discussion, Aug 26, 7:23 AM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
723 AM EDT Fri Aug 26 2022

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...(Today and Tonight)

Key Message:

Showers and thunderstorms expected to continue today, peaking in the
late afternoon hours.

Discussion:

Currently showers and thunderstorms continue across the central and
northern portions of the eastern TN valley, mainly sparking from
outflow of previous storms... And this activity should continue into
the morning hours. A shortwave and weak front will try and approach
the area today, which could help with more widespread forcing over
the area, especially later in the afternoon and evening, leading to
greater coverage of storms than the last few days. Some gusty winds
and brief heavy rainfall will once again be the primary threats
under the strongest of these slow moving storms. Greatest coverage
will likely be along the Appalachians and Cumberland Plateau, and
temperatures should be similar to what we experienced yesterday.

ABM

.LONG TERM...(Saturday through Thursday)...

Key Messages:

1. Unsettled pattern continues with daily scattered rain chances,
the best rain chances occur midweek as a cold front approaches
and moves across the area.

2. Temperatures near to slightly above normal.

Discussion:

Ridging will be in place across our area through the weekend.
Diurnal showers and storms can be expected each day with the main
focus being on the high terrain areas. On Monday, high pressure
begins to break down as an upper level trough swings across the
Great Lakes. More diurnal showers and storms expected Monday
afternoon. By Tuesday, the trough extends down into the Ohio River
Valley with a cold front that extends from Texas up through
Wisconsin. Ahead of this front, a weak shortwave will move into
middle/east TN and provide an uptick in shower and storm coverage
with Likely POPs in place for most areas. Tuesday night into
Wednesday, the aforementioned cold front will move across our area
providing another good chance of showers and storms. The better
dynamics remain well to our north across the Ohio River Valley so
not expecting any severe threat at this time.

The biggest question of the forecast period is when does the front
clear the area. The GFS and ECMWF suggest the front will clear the
area on Wednesday with much drier air moving in by Wednesday
night and Thursday. However, the NBM is still hanging on to POPs
Thursday which suggests the front may not clear as fast. Will
continue to lean toward the NBM for the time being.

SR

&&

.AVIATION...
12Z TAF DISCUSSION.

Shortwave moving across the northern valley is helping to continue
showers and the occasional thunderstorm north of KTYS and near
KTRI. Expect this to continue through the morning, with decreasing
lightning chances as the shortwave moves eastward. Diurnal storms
will then begin in the afternoon, with a TEMPO group during the
most likely period. If storms clear out overnight then the chance
for fog at KTRI is very high in the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             87  71  90  72  89 /  40  30  30  10  40
Knoxville McGhee Tyson Airport, TN  87  69  90  70  91 /  40  30  30  10  30
Oak Ridge, TN                       87  68  89  70  91 /  40  20  20   0  30
Tri Cities Airport, TN              85  64  88  65  89 /  40  30  30  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 26, 4:03 AM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
403 AM EDT Fri Aug 26 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
403 AM EDT Fri Aug 26 2022 /303 AM CDT Fri Aug 26 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Showers and thunderstorms are once again expected today, peaking
in strength and coverage in the afternoon and early evening hours.
These slow moving storms could result in brief heavy rainfall
leading to isolated flooding, and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 26, 4:40 AM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
440 AM EDT Fri Aug 26 2022

TNZ013-014-260930-
Claiborne TN-Campbell TN-
440 AM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of northwestern
Claiborne and northern Campbell Counties through 530 AM EDT...

At 440 AM EDT, Doppler radar was tracking a strong thunderstorm near
Red Ash, or 12 miles north of La Follette, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jellico, White Oak, Elk Valley, Indian Mountain State Park and
Clairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8388 3640 8395 3648 8428 3651 8427
      3651 8426 3653 8426 3653 8425 3657 8425
      3659 8424
TIME...MOT...LOC 0840Z 281DEG 14KT 3655 8417

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SR

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:40 AM EDTSpecial Weather StatementMRXCampbell50 min
Aug 26, 7:25 AM EDTAreal Flood AdvisoryMRXCocke, Greene, Hamblen41 min
Aug 26, 9:45 AM EDTAreal Flood AdvisoryMRXCocke, Hamblen, Jefferson2 hr
Aug 26, 3:22 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea16 min
Aug 26, 3:33 PM EDTSpecial Weather StatementMRXRhea42 min
Aug 26, 3:38 PM EDTFlash Flood WarningMRXBledsoe, Rhea3 hr
Aug 26, 3:41 PM EDTSpecial Weather StatementMRXCampbell34 min
Aug 26, 5:19 PM EDTFlash Flood WarningMRXBledsoe, Sequatchie3 hr
Aug 26, 1:43 PM EDTSpecial Weather StatementMRXRussell47 min
Aug 26, 2:04 PM EDTAreal Flood AdvisoryMRXRussell, Wise3 hr
Aug 26, 4:46 PM EDTSpecial Weather StatementMRXLee44 min

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.